1) Tetracyclines are most noted for their effect on growing dentition and other bony tissues. The deposition of tetracycline in these tissues is a result of wide distribution of these drugs in the body. Their deposition in dental tissues, specifically enamel, leads to a yellow discoloration of the teeth, which eventually turns to gray or brown This effect can occur in deciduous teeth tetracycline is administered to pregnant females during last half of pregnancy, or with administration in children 8 years of age and younger. Tetracycline should be avoided in this population unless other drugs are unlikely to be effective or are contraindicated .
2) All of the tetracyclines are deposited in calcifying areas of bones and teeth and this may cause tooth discoloration. Although the exact mechanism of tetracycline incorporation into mineralizing tissue is not clearly understood, it is generally believed that chelation of calcium and tetracycline explains the presence of the drug in mineralized tissues . The severity of the tooth discoloration is directly related to the proximity of tetracycline incorporation to the dentinoenamel junction. Tetracycline appears to be incorporated into the dentin, not the enamel.
3) The type of discoloration varies somewhat according to the particular tetracycline used. Chlortetracycline tends to produce grey-brown teeth, but tetracycline, oxytetracycline and demethylchlortetracycline cause yellow discoloration. There is some evidence that oxytetracycline causes less discoloration than the other older tetracyclines. The severity of tooth discoloration depends on duration and total dosage of tetracycline therapy. Discoloration is usually only obvious in children who have received several courses of these drugs (Kucers & Bennett, 1979).
4) A case report describes a 29-year-old female, receiving 250 mg of tetracycline twice a day for the treatment of a skin abscess, who developed a heavy dark-brown extrinsic stain of the dentition on the lingual surfaces of the mandibular anterior teeth. The patient continued tetracycline therapy for 8 more months at which time coarse pumice treatments were necessary to restore the cosmetic appearances of the teeth. Following discontinuation of the tetracycline therapy, staining of the teeth did not recur. The circumstantial evidence of this case indicates that this may be the first report of extrinsic discoloration caused by tetracycline .
5) Enamel hypoplasia as well as tooth pigmentation may occur in the deciduous teeth following in utero or neonatal exposure to tetracycline .
Product Information: Vibramycin(R) Calcium oral suspension syrup, doxycycline calcium oral suspension syrup. Pfizer Labs, New York, NY, 2007.
Permanent yellow-gray-brown discoloration of the teeth has been associated with tetracycline antibiotic use in children less than 8 years of age, and in children of mothers receiving tetracycline antibiotics during the last half of pregnancy. Tooth discoloration has occurred with short-term therapy, however, it is more common with long-term therapy.
Children are susceptible to tetracycline tooth stains from the time they are in utero until the age of 8. Since teeth start to develop before we're even born, pregnant women should not take tetracycline to prevent the possibility of the drug affecting the unborn baby's oral health.
International Journal of DermatologyVolume 43, Issue 10, Article first published online: 22 APR 2004
The calcification of deciduous teeth begins at approximately the end of the fourth month of gestation and ends at approximately 11–14 months of age. Permanent teeth begin calcifying after birth and are not affected by exposure to the TCN during the prenatal period. The calcification of permanent teeth is completed at 7–8 years of age with the exception of the third molar (“wisdom” teeth).
International Journal of Dermatology 2004, 43, 709 –715
Dental staining after doxycycline use in children PMID: 29091225
The end of a dogma: the safety of doxycycline use in young children for malaria treatment PMID: 28407772